Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2003, 1:22 AM CDT for Faulk County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 1:22 AM CDT (06:22 UTC)
- Expired
- Jul 20, 2003, 2:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 200622
SVRABR
SDC049-200700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
121 AM CDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 200 AM CDT
* AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CRESBARD...OR ABOUT 14 MILES NORTHEAST OF
FAULKTON...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEVOE BY 135 AM CDT
GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4520 9888 4511 9898 4492 9887 4491 9875
4518 9874
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:10 PM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, Jul 19, 3:10 PM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 310 PM CDT SAT JUL 19 2003 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT HARDWARE HARDSHIPS AT NCEP RESULTED IN MUCH COARSER DATA REVIEW OF ETA MODEL...WHICH IS MODEL OF CHOICE TODAY. SURFACE COLD FRONT FORECASTED TO SWEEP THROUGH CWA TONIGHT INTO SUNDAY MORNING. PRECIP CHANCE FOR TONIGHT HITS THE CENTRAL AND NORTH CWA THE HARDEST. CONTINUED MENTION OF PRECIP THROUGHOUT EASTERN COUNTIES UNTIL 16Z SUNDAY WHEN FRONT SHOULD BE FULLY OUT OF CWA. WINDS FORECASTED OUT OF THE NORTH AT 10 TO 20 SUNDAY BUT MAY NEED TO BE INCREASED SUNDAY AND MONDAY DUE TO STRONG NORTHWEST FLOW ALOFT. TEMPERATURES SUNDAY WERE INCREASED A FEW DEGREES OVER THE WEST PER H85 TEMPS AND COLLABORATION WITH UNR. IMPRESSIVE UPPER LEVEL RIDGE REMAINS PARKED OVER WESTERN CONUS WITH REMARKABLE LONG WAVE TROUGH REENFORCEMENT OVER EASTERN CONUS. THIS SHOULD LEAVE CWA IN NOTABLE TEMPERATURE GRADIENT THROUGH MID WEEK. HENRY/DORN .LONG TERM...TUESDAY THROUGH SATURDAY NW FLOW TO STILL DOMINATE CWA THROUGH WEDNESDAY AS DIGGING TROF PROGRESSES OFF TO EAST. BUILDING WRN CONUS RIDGE RE-ESTABLISHES ITSELF ACROSS CWA BY MIDWEEK. SFC HIGH IN CONTROL ON TUESDAY WILL SLIP OFF TO SOUTH AND EAST BY WEDNESDAY...ALLOWING RETURN FLOW AND WAA BACK INTO REGION. HEIGHTS AND TEMPS RECOVER FAIRLY QUICKLY...AND HAVE BUMPED TEMPS UP A DEGREE OR SO FOR TUESDAY AND WEDNESDAY. TOWARD THE END OF THE WEEK...THINGS GET A BIT MORE MUDDIED. WRN CONUS RIDGE BEGINS TO FLATTEN SOMEWHAT...ALTHO 5H HTS OVER CWA REMAIN UNCHANGED. WEAK WAVES ALSO DROP OVER CWA DURING LATER HALF OF EXTENDED. SFC LOW DROPS INTO WRN HIGH PLAINS WITH SFC TROF SOUTH THROUGH WRN SD. COLD FRONT EXTENDS BACK INTO MT. THE GFS IS SLOW TO PUSH SFC TROF EAST ACROSS CWA...AND CANADIAN CONCURS WITH THIS SOLN. ALSO...GFS SHOWS PASSAGE TO BE DRY AND CANADIAN AGREES. MOIST LOOKS TO BE RATHER LIMITED WITH BEST INSTABILITY ACROSS WRN SD. HAVE SHAVED BACK CHC TSRA TO FAR WRN CWA WHERE BETTER DYNAMICS ARE ASSOC...AND HAVE PULLED OUT FOR REMAINDER OF CWA. FRIDAY AND SATURDAY THINGS GET EVEN MORE DIFFICULT. GFS MOVES LOW TO NEAR KMOT BY 12Z FRIDAY...WITH COLD FRONT EXITING SERN CWA BY 12Z SATURDAY. DECENT ENOUGH DYNAMICS ALOFT TO SUPPORT CONVECTION. HOWEVER...CANADIAN SLOWS DOWN FRONTAL PASSAGE...SO THAT SFC FRONT IS ONLY THROUGH ERN CWA BY 00Z SUNDAY. FOR NOW...HAVE CHOSEN TO BROAD BRUSH EVERYTHING AND INCLUDE SMALL POPS FOR FRIDAY AND SAT TIME FRAMES. TEMP WISE...LEANED TOWARD GFS ENSEMBLE MOS GUIDANCE AS IT IS WARMER THAN OPERATIONAL GUIDANCE...AND HAS BEEN TRENDING WARMER PAST FEW RUNS. HINTZ .ABR...NONE.
Hazardous weather outlook, Jul 19, 5:45 AM CDT, 19 hours 37 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. MOHR
In the hours before
Local storm report, Jul 19, 8:46 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
846 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 7 SE MOBRIDGE SD .88 INCH HAIL
07/19/03 WALWORTH
0630 PM 14 NE LAPLANT SD .75 INCH HAIL
07/19/03 DEWEY
BMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Walworth | 43 min |
| Jul 20, 1:06 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jul 20, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 45 min |
| Jul 20, 1:41 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jul 20, 1:55 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jul 20, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 58 min |
| Jul 20, 2:09 AM CDT | Severe Thunderstorm Warning | ABR | Day | 51 min |
| Jul 20, 2:36 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 54 min |
| Jul 20, 3:12 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 63 min |
| Jul 20, 3:22 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 38 min |
| Jul 20, 3:34 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 26 min |
| Jul 20, 3:34 AM CDT | Tornado Warning | ABR | Marshall | 41 min |
| Jul 20, 4:02 AM CDT | Severe Thunderstorm Warning | ABR | Day | 58 min |
| Jul 20, 4:04 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 26 min |
| Jul 20, 4:23 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 52 min |
| Jul 20, 4:32 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 58 min |
| Jul 20, 4:47 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 43 min |
| Jul 20, 5:09 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 21 min |
| Jul 20, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 40 min |
| Jul 20, 5:31 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 44 min |
| Jul 20, 6:30 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 15 min |
| Jul 20, 6:42 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.